Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 40, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 6:35 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2009, 6:35 PM CDT (23:35 UTC)
- Expired
- Sep 12, 2009, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Travis County, TX, Williamson County, TX
The radar
The Ft Hood radar (KGRK), 31 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:35 PM CDT | FLASH FLOOD | 3 Sse Anderson Mill, TX | CITY OFFICIALS INDICATE PORTIONS OF SPICEWOOD SPRINGS ROAD REMAIN CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 122335
FFWEWX
TXC453-491-130230-
/O.NEW.KEWX.FF.W.0040.090912T2335Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT SAT SEP 12 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL TRAVIS COUNTY...
WILLIAMSON COUNTY...
* UNTIL 930 PM CDT.
* AT 632 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING
FROM A CLUSTER OF THUNDERSTORMS FROM NEAR FLORENCE IN WILLIAMSON
COUNTY...TO NEAR BULL CREEK AT LOOP 360 IN AUSTIN. THIS ACTIVITY
IS MOVING SLOWLY SOUTH AT 10 MPH.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER
THE WARNED AREA EARLY THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
3026 9788 3077 9795 3091 9780
$$2 follow-up statements
000
WGUS74 KEWX 130111
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT SAT SEP 12 2009
TXC453-491-130230-
/O.CON.KEWX.FF.W.0040.000000T0000Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
811 PM CDT SAT SEP 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CENTRAL TRAVIS AND WILLIAMSON COUNTIES...
AT 806 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR CONTINUES TO INDICATE FLASH
FLOODING OVER THE WARNED AREA. A CLUSTER OF SLOW MOVING
THUNDERSTORMS FROM NEAR FLORENCE IN WILLIAMSON COUNTY...TO NEAR BULL
CREEK AT LOOP 360 IN AUSTIN CONTINUE TO PRODUCE RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...WITH THE HEAVIEST RAINFALL LOCATED NEAR LAKE
GEORGETOWN.
BERRY CREEK AT I-35 NEAR GEORGETOWN IS IN FLOOD STAGE AND THE SOUTH
FORK SAN GABRIEL RIVER IN GEORGETOWN IS AT BANKFULL. BULL CREEK AT
LOOP 360 IN AUSTIN HAS DROPPED BELOW FLOOD STAGE. ADDITIONAL HEAVY
RAINFALL WILL LIKELY CAUSE A QUICK RISE IN RIVERS...CREEKS...AND
TRIBUTARIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
3026 9788 3077 9795 3091 9780
$$000
WGUS74 KEWX 130226
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SAT SEP 12 2009
TXC453-491-130231-
/O.EXP.KEWX.FF.W.0040.000000T0000Z-090913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
926 PM CDT SAT SEP 12 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR CENTRAL
TRAVIS AND WILLIAMSON COUNTIES...
AT 926 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
LIGHTER RAINFALL RATES...LESS THAN ONE-QUARTER INCH PER HOUR...
FALLING OVER WILLIAMSON AND TRAVIS COUNTIES. DUE TO THE SIGNIFICANT
HEAVY RAINFALL AMOUNTS RECEIVED OVER THE PAST TWO DAYS...URBAN AND
SMALL STREAM FLOODING WILL REMAIN A CONCERN THROUGH LATE TONIGHT.
LAT...LON 3087 9759 3078 9739 3038 9752 3018 9779
3026 9788 3077 9795 3091 9780
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:18 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Sep 12, 2:18 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 218 PM CDT SAT SEP 12 2009 .DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN TO DIMINISH THIS EVENING AS AFTERNOON HEATING WANES. COULD SEE SOME FAIRLY HEAVY CONVECTION ALONG THE ESCARPMENT RIGHT UP TO AROUND SUNSET. WILL LET CURRENT FLASH FLOOD WATCH EXPIRE AT 7 PM. THE UPPER LOW CENTER CURRENTLY NEAR LLANO WILL MIGRATE SLOWLY NORTHWEST INTO THE BIG COUNTRY OF WEST CENTRAL TEXAS SUNDAY..WHILE IMPULSES ON THE BACKSIDE OF THE LOW KEEP IT FROM FILLING (WEAKENING) AND PULLING NORTH. THUS..ANOTHER ROUND OF DAYTIME SHOWERS AND STORMS SUNDAY..BUT PROBABLY NOT AS HEAVY DUE TO A LOSS OF LOW LEVEL UPSLOPE FLOW ALONG THE ESCARPMENT. THE UPPER TROUGH WILL BEGIN TO FILL AND SHIFT EAST ON MONDAY WITH RAIN CHANCES DIMINISHING FROM THE WEST. DRIER AND STABLE NORTH TO NORTHWEST FLOW ALOFT WILL DOMINATE THE REGION TUESDAY THROUGH THURSDAY WITH WARM AFTERNOONS AND COOL NIGHTS. BY FRIDAY A WEAK RIDGE WILL BUILD ALOFT WITH PACIFIC MOISTURE STARTING TO BE TAPPED. GULF MOISTURE HOWEVER WILL BE LIMITED AS A WEAK SURFACE RIDGE OF HIGH PRESSURE DOMINATES SOUTH TEXAS AND THE WESTERN GULF THROUGH NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 82 68 83 66 / 70 60 20 20 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 69 86 64 / 70 60 20 20 10 NEW BRAUNFELS MUNI AIRPORT 69 84 68 85 65 / 60 40 20 20 10 BURNET MUNI AIRPORT 67 79 65 79 64 / 70 60 20 20 10 DEL RIO INTL AIRPORT 69 89 70 91 67 / 20 20 - - - GEORGETOWN MUNI AIRPORT 69 80 66 81 65 / 70 60 20 20 10 HONDO MUNI AIRPORT 67 87 67 85 64 / 50 30 - 10 10 SAN MARCOS MUNI AIRPORT 68 84 67 84 65 / 70 50 20 20 10 LA GRANGE - FAYETTE REGIONAL 70 84 72 85 67 / 60 60 20 30 10 SAN ANTONIO INTL AIRPORT 69 85 69 86 67 / 60 40 20 10 10 STINSON MUNI AIRPORT 71 86 70 86 67 / 50 40 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON. && 02/06
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 AM CDT SAT SEP 12 2009 TXZ183-184-202-217-218-228-131000- VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ171>173-185>194-203>209-219>225-131000- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES- DE WITT-LAVACA- 338 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 12, 3:29 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0310 PM FLOOD 1 S AUSTIN 30.26N 97.74W
09/12/2009 TRAVIS TX BROADCAST MEDIA
HIGH WATER IS FLOWING OVER A BRIDGE NEAR THE WOODVIEW
MOBILEHOME PARK ON OLTORF STREET IN AUSTIN.
&&
EVENT NUMBER EWX0900085
MCDONALDLocal storm report, Sep 12, 3:34 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0328 PM FLASH FLOOD FLORENCE 30.84N 97.80W
09/12/2009 WILLIAMSON TX TRAINED SPOTTER
HIGH WATER REPORTED IN FLORENCE.
&&
EVENT NUMBER EWX0900086
CJMLocal storm report, Sep 12, 3:37 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0328 PM FLOOD N FLORENCE 30.84N 97.79W
09/12/2009 WILLIAMSON TX STORM CHASER
WATER IS FLOWING OVER COUNTRY ROAD 226 IN FLORENCE.
&&
CORRECTED REMARKS
EVENT NUMBER EWX0900087
MCDONALDLocal storm report, Sep 12, 3:38 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0336 PM FLASH FLOOD 6 SSW JOLLYVILLE 30.37N 97.78W
09/12/2009 TRAVIS TX OTHER FEDERAL
BULL CREEK PARK IS FLOODING.
&&
EVENT NUMBER EWX0900088
CJMLocal storm report, Sep 12, 3:54 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0352 PM FLOOD 5 NW GEORGETOWN 30.70N 97.75W
09/12/2009 WILLIAMSON TX OTHER FEDERAL
BERRY CREEK UPSTREAM OF IH35 NEAR GEORGETOWN IS NOW IN
FLOOD.
&&
EVENT NUMBER EWX0900089
MCDONALDLocal storm report, Sep 12, 5:28 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT SAT SEP 12 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 E KYLE 29.99N 97.79W
09/12/2009 M3.00 INCH HAYS TX STORM CHASER
3 INCHES IN 3 HOURS AND 4.75 INCHES SINCE 4AM.
&&
EVENT NUMBER EWX0900090
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:22 AM CDT | Areal Flood Advisory | EWX | Hays, Travis | 113 min |
| Sep 12, 7:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Hays, Travis | 4 hr |
| Sep 12, 9:00 AM CDT | Areal Flood Advisory | EWX | Burnet, Williamson | 2 hr |
| Sep 12, 9:32 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 118 min |
| Sep 12, 11:16 AM CDT | Flash Flood Warning | EWX | Burnet, Williamson | 3 hr |
| Sep 12, 1:04 PM CDT | Flash Flood Warning | EWX | Comal, Hays, Travis | 4 hr |
| Sep 12, 2:03 PM CDT | Flash Flood Warning | EWX | Burnet, Williamson | 3 hr |
| Sep 12, 4:42 PM CDT | River Flood Warning | EWX | Travis | 11 hr |
| Sep 12, 4:42 PM CDT | River Flood Warning | EWX | Williamson | 11 hr |
| Sep 12, 5:04 PM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 116 min |
| Sep 12, 5:04 PM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 116 min |
| Sep 12, 5:18 PM CDT | Areal Flood Advisory | EWX | Atascosa, DeWitt, Frio, Karnes, Medina, Wilson | 3 hr |
| Sep 12, 5:18 PM CDT | River Flood Warning | EWX | Williamson | 10 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.